Kansas, 2009

Tornadoes and Hail in Kansas, March 23 to 24, 2009

March 23 to 24, 2009 · NWS ICT · 31 events in 17 counties and zones

Widespread very strong southerly winds affected much of central and south-central Kansas from the late morning through the afternoon hours on the 23rd, in response to a strong dry line and cold front approaching from the west and northwest. Widespread sustained wind speeds were between 40 and 45 mph, with numerous gusts around 60 mph.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$495,000
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Widespread very strong southerly winds affected much of central and south-central Kansas from the late morning through the afternoon hours on the 23rd, in response to a strong dry line and cold front approaching from the west and northwest. Widespread sustained wind speeds were between 40 and 45 mph, with numerous gusts around 60 mph. Structural damage was relatively minor, limited mainly to shingle and trim damage. However, a portion of the roof from the Wiley building in downtown Hutchinson peeled off, blocking off main street for a time. Many semi-trucks overturned on east-west running highways, including Highways 50 and 56, and Interstate 70. Several power poles and power lines were downed across the area, resulting in thousands of power outages. The downed power lines also ignited rapidly spreading grass fires. However, little is known regarding the coverage, magnitude or severity of these fires. As the afternoon progressed, strong to severe thunderstorms ignited along the advancing dry line and cold front, producing up to half dollar size hail, 70 mph winds and a handful of brief, relatively weak tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 23, 9:36 AM CST, 48 minutes earlier.

Area forecast discussion, Mar 23, 9:36 AM CST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1036 AM CDT MON MAR 23 2009

.UPDATE...
STRONG PRESSURE GRADIENT IN RESPONSE TO STRENGTHENING LOW PRESSURE
ACROSS THE CENTRAL/NORTHERN PLAINS HAS PROMPTED NEAR HIGH WIND
WARNING CRITERIA WINDS ACROSS CENTRAL KS THIS MORNING. THINKING
NEAR WARNING CRITERIA WINDS WILL BE POSSIBLE THIS AFTERNOON
FARTHER SOUTH BEHIND APPROACHING DRY LINE...AS MIXING
INCREASES...GENERALLY WEST OF I-135. RAN THE WARNING OUT THROUGH 8
PM...ALTHOUGH IT IS LIKELY THAT IT WILL BE CANCELLED BEFORE THEN.

ANOTHER DISCUSSION WILL BE COMPOSED SHORTLY HIGHLIGHTING SEVERE
POTENTIAL THIS AFTERNOON/EVENING.

ADK

&&

.PREV DISCUSSION... /ISSUED 636 AM CDT MON MAR 23 2009/

AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
MAIN IMPACTS: STRONG SOUTHERLY WINDS AND T-STORMS. MOISTURE
ADVECTION WILL ALLOW FOR BKN CIGS 3,000 FT TO DEVELOP THIS AM.
DRYLINE WILL MIX EWD INTO CNTRL/SWRN KS BY MID PM WHERE IT WILL
SLOW/STALL. ISOLD +TS PSBL VCNTY OF DRYLINE LATE PM/EARLY EVE.
COLD FRONT WILL OVERTAKE DRYLINE THIS EVE IN S-CNTRL KS WHERE A
SQUALL LINE SHOULD FORM AND MOVE THRU SERN KS OVERNIGHT.
HAIL/STRONG WIND GUSTS POSSIBLE MAINLY AT HUT...ICT...CNU SITES.
VERY TIGHT PRESSURE GRADIENT AND STRONG 850 WINDS WILL LEAD TO
SOME SRLY GUSTS NR 45 KT TODAY ALONG/W OF I-135.

JMC

PREV DISCUSSION... /ISSUED 308 AM CDT MON MAR 23 2009/

DISCUSSION...
MAIN FORECAST CONCERNS ARE FOCUSED ON TODAY/TONIGHT...SEVERE
WEATHER CHANCES...STRONG WINDS...AND EXTREME FIRE DANGER FOR MUCH
OF THE AREA.

TODAY-TONIGHT:
AN INTENSE UPPER TROF OVER THE SOUTHERN ROCKIES EARLY THIS
MORNING...WILL EJECT NEWD OUT OVER NEBRASKA/SOUTH DAKOTA BY LATE
TONIGHT. THE ASSOCIATED DRYLINE WILL MIX EWD TO CENTRAL KS THIS PM
WHERE IT IS PROGGED TO STALL...WAITING FOR ADDITIONAL SHORTWAVE
ENERGY COMING OUT OF THE BASE OF THE TROF TONIGHT. LATEST TRENDS IN
THE GFS/NAM-WRF ARE TO HOLD BACK THE DRYLINE ACROSS CNTRL/SWRN KS
THIS PM...AND HAVE SLOWED DOWN THE PROCESS OF THE COLD FRONT
OVERTAKING THE DRYLINE IN S-CNTRL KS THIS EVE. GIVEN SURFACE
DEWPOINTS ARE ABLE TO REACH THE MID-UPPER 50S THIS PM/EVE AHEAD OF
THESE FRONTS...MODELS CONTINUE TO SUGGEST A MARGINAL INSTABILITY
(750-1500J/KG)/STRONG SHEAR SETUP. MODELS DO SHOW EXTENSIVE LOW-MID
CLOUD COVER DEVELOPING THIS AM...BUT TEND TO DECREASE IT NEAR THE
DRYLINE LATE THIS PM/EVE SO THAT INSTABILITY IS PLAUSIBLE. WITH THE
TREND FOR SLOWER TIMING OF THE DRYLINE/COLD FRONT...THE INSTABILITY
MAXIMIZES IN S-CNTRL KS LATE THIS PM/EVE...AND TENDS TO DECREASE
MARKEDLY AFTER 06Z AS THE COLD FRONT PUSHES THRU THE FLINT
HILLS/SERN KS. ANOTHER TREND IN MODELS IS FOR THE 0-6KM SHEAR
VECTORS TO BE MORE NORMAL TO THE DRYLINE THIS PM/EVE...SPELLING A
BETTER CHANCE FOR A DISCRETE SUPERCELL. MID-LEVEL
COOLING...DRYLINE/FRONTAL CONVERGENCE...AND LEFT EXIT REGION OF
STRONG UPPER JET STREAK SHOULD BE SUFFICIENT TO INITIATE T-STORMS
ALONG/EAST THE AFOREMENTIONED BOUNDARIES BY LATE THIS PM INTO
TONIGHT.

TREND TONIGHT WILL BE FOR A SQUALL LINE TO DEVELOP AS THE
COLD FRONT OVERTAKES THE DRYLINE AND DEEP LAYER SHEAR VECTORS BACK.
THE JUXTAPOSITION OF THE HIGHEST INSTABILITY AND STRONGEST
HELICITY/SHEAR IS NOW OVER S-CNTRL KS BASED ON SLOWER TIMING.
THEREFORE WOULD NOT BE SURPRISED TO SEE THE DAY 1 MDT RISK EXPANDED
WESTWARD TO INCLUDE ALL OF S-CNTRL KS AND THE WICHITA METRO. EVEN
THOUGH INSTABILITY DECREASES AFTER 06Z...SQUALL LINE MAY CONTINUE TO
PRODUCE DAMAGING WINDS VIA DOWNWARD MOMENTUM TRANSFER OF 60+ KT LLJ.
AS THE UPPER FLOW BECOMES A BIT MORE PARALLEL TO THE FRONT LATE
TONIGHT...COULD HAVE SOME ECHO TRAINING IN SERN KS TO WATCH FOR.

CURRENT WIND ADVISORY FOR ENTIRE AREA FOR TODAY LOOKS VERY
REASONABLE WITH INTENSE PRESSURE GRADIENT/MIXING/LOW-LEVEL JET.

CARUSO

TUESDAY-THURSDAY:
THERE COULD BE SOME CONVECTION REMAINING OVER SOUTHEAST KANSAS ON
TUESDAY MORNING...SO WILL LEAVE SOME CHANCES IN THE FORECAST. THE
MAIN SYSTEM WILL MOVE INTO THE GREAT LAKES REGION...WITH SURFACE
HIGH PRESSURE BUILDING IN BRIEFLY FOR WEDNESDAY. NEAR NORMAL
TEMPERATURES LOOK REASONABLE FOR TUESDAY THROUGH THURSDAY.

THURSDAY NIGHT-MONDAY:
NEXT SYSTEM TO COME THROUGH WILL BE THURSDAY NIGHT INTO FRIDAY.
MODEL SOLUTIONS CONTINUE TO DIVERGE DURING THIS TIME...SO CONFIDENCE
DECREASES CONSIDERABLY THROUGH THE WEEKEND. OVERALL...WHILE BOTH THE
ECMWF AND GFS ARE SHOWING A STRENGTHENING LOW COMING THROUGH THE
SOUTHERN PLAINS ON SATURDAY...THE GFS IS FASTER BRINGING THE SYSTEM
THROUGH. AS THIS SYSTEM GETS CLOSER OVER THE NEXT FEW DAYS...THESE
DETAILS WILL BECOME MORE CLEAR...BUT FOR NOW WILL KEEP FORECAST AS
IS. THE MENTION OF SNOW IN CENTRAL KANSAS STILL LOOKS LIKE A
POSSIBILITY WITH THE COLDER AIR ON THE BACK SIDE OF THE LOW.

SCHRECK

FIRE WEATHER...
AS THE GRASSLAND FIRE DANGER INDEX HAS BEEN SHOWING FOR SEVERAL DAYS
NOW...FIRE DANGER WILL BE EXTREME AGAIN TODAY ACROSS MUCH OF THE
AREA. ALTHOUGH THERE HAS BEEN SOME GREEN-UP STARTING...THERE IS
STILL CONSIDERABLE CURED GRASS. THE GREATEST FIRE DANGER WILL BE
WEST OF HIGHWAY 14...BEHIND THE DRYLINE THIS AFTERNOON. FURTHER
EAST...EVEN THOUGH RELATIVE HUMIDITIES WILL BE 40 TO 50%...SUSTAINED
SOUTHERLY WINDS OF 30 TO 40 MPH WITH GUSTS AROUND 50 MPH ARE ENOUGH
TO BRING THE FIRE DANGER INDEX INTO THE EXTREME CATEGORY. THEREFORE
WILL UPGRADE THE ENTIRE FIRE WEATHER WATCH AREA TO A RED FLAG
WARNING FROM 11AM TO 8PM TODAY...AND ADD ANOTHER ROW OF COUNTIES TO THE
EAST. THE EASTERN EXTENT OF THE FLINT HILLS WILL BE MORE BORDERLINE
FOR RED FLAG WARNING WITH SOMEWHAT WEAKER WINDS.

SCHRECK

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    75  45  60  36 /  40 100  10  10
HUTCHINSON      76  44  59  35 /  40  60  10  10
NEWTON          74  46  59  35 /  40  90  10  10
ELDORADO        74  47  60  36 /  40 100  10  10
WINFIELD-KWLD   74  48  62  37 /  40 100  10  10
RUSSELL         76  37  53  32 /  30  20  10  10
GREAT BEND      77  38  55  33 /  30  20  10  10
SALINA          75  43  55  36 /  40  50  10  10
MCPHERSON       75  44  57  34 /  40  60  10  10
COFFEYVILLE     73  51  64  36 /  30 100  40  10
CHANUTE         72  51  61  36 /  30  90  30  10
IOLA            72  50  60  36 /  30  90  30  10
PARSONS-KPPF    73  52  63  36 /  30 100  40  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ032-033-047>053-
067>072-082-083-091>096-098>100.

RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR KSZ032-033-
047>053-067>070-082-083-091>094-098.

&&
Hazardous weather outlook, Mar 23, 10:09 AM CST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1109 AM CDT MON MAR 23 2009

KSZ032-033-047>053-067>072-082-083-091>096-098>100-241615-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1109 AM CDT MON MAR 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS WILL AFFECT MUCH OF THE AREA THIS
AFTERNOON THROUGH TONIGHT...AS A STRONG STORM SYSTEM AND
ASSOCIATED DRY LINE AND COLD FRONT APPROACHES FROM THE WEST.

SEVERE THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE ALONG A DRYLINE
BY MID TO LATE AFTERNOON...GENERALLY ALONG THE INTERSTATE 135
CORRIDOR. MOISTURE AND ASSOCIATED INSTABILITY WILL LIKELY BE
SOMEWHAT MARGINAL...AND CONVERGENCE ALONG THE DRYLINE COULD BE
LACKING AS WELL. HOWEVER...APPROACHING COOLER TEMPERATURES ALOFT
IN CONCERT WITH SOME INSTABILITY IN PLACE SHOULD ALLOW AT LEAST A
FEW STORMS TO DEVELOP ALONG THE DRYLINE. IN SPITE OF SOMEWHAT
MARGINAL INSTABILITY...WIND SHEAR WILL BE VERY STRONG...WHICH WILL
ALLOW ANY STORMS TO DEVELOP TO BECOME SEVERE. THE MAIN THREATS
WILL BE LARGE HAIL...HIGH WINDS...AND ISOLATED TORNADOES. IF
MOISTURE AND INSTABILITY INCREASE A BIT MORE THAN EXPECTED...A FEW
STRONG AND LONG-LIVED TORNADOES WILL BE POSSIBLE GIVEN THE VERY
STRONG WIND SHEAR. THUNDERSTORMS WILL SHIFT INTO SOUTHEAST KANSAS
AS THE OVERNIGHT PROGRESSES...BUT THE SEVERE THREAT SHOULD WANE
OVER TIME. HOWEVER...HEAVY RAINFALL AND LOCALIZED FLOODING DUE TO
TRAINING STORMS WILL BE POSSIBLE.

VERY STRONG SOUTHERLY WINDS WILL AFFECT THE AREA TODAY. PLEASE
REFER TO THE LATEST HIGH WIND WARNING AND WIND ADVISORY FOR
DETAILS.

DRY CONDITIONS ALONG WITH THE VERY STRONG WINDS WILL CREATE
EXTREME FIRE DANGER ACROSS CENTRAL...SOUTH CENTRAL...AND PARTS OF
SOUTHEAST KANSAS TODAY. SEE THE LATEST RED FLAG WARNING FOR MORE
DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FEW THUNDERSTORMS MAY LINGER ACROSS SOUTHEAST KANSAS ON TUESDAY
MORNING.

HIGH OR VERY HIGH FIRE DANGER IS EXPECTED FOR MOST AREAS TUESDAY
THROUGH SATURDAY.

THERE IS A CHANCE FOR SNOW THURSDAY NIGHT THROUGH FRIDAY NIGHT
ACROSS CENTRAL KANSAS AS WELL AS PARTS OF SOUTH CENTRAL KANSAS.
THERE WILL ALSO BE A CHANCE FOR THUNDERSTORMS ACROSS SOUTHEAST
KANSAS ON THURSDAY NIGHT INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL PROBABLY BE REQUIRED THIS AFTERNOON
AND TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

ADK

The radar

The Wichita radar (KICT), 84 km away, was scanning. The volume nearest the first event began at 21:43 UTC.

Open the radar archive at this moment

Event by event

14 high wind, 12 hail, 4 tornado, 1 thunderstorm wind. Local standard time, as filed.

High Wind, McPherson

When
March 23, 10:24 AM CST to 5:55 PM CST
Where
McPherson forecast zone
Measured
51 kt (59 mph) measured gust
Property damage
$20,000
Reported by
AWOS
Coordinates
38.392, -97.648 (the zone’s center; the record gives no point)

Measured by AWOS equipment at the McPherson Airport. The strong winds downed a few power poles and power lines across the county. A semi-truck overturned near the intersection of Highway 153 and 61. The McPherson Sentinel contributed to this report.

High Wind, Russell

When
March 23, 10:53 AM CST to 5:55 PM CST
Where
Russell forecast zone
Measured
53 kt (61 mph) measured gust
Property damage
$10,000
Reported by
ASOS
Coordinates
38.915, -98.762 (the zone’s center; the record gives no point)

Numerous power outages occurred from the high winds, likely due to downed power poles and lines. Meanwhile, a grass fire spread rapidly 2 miles southeast of Bunker Hill around 14:30 CST. Details remain unknown regarding the extend or severity of the fire.

High Wind, Saline

When
March 23, 10:53 AM CST to 5:55 PM CST
Where
Saline forecast zone
Measured
54 kt (62 mph) measured gust
Injuries
0 direct, 2 indirect
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
38.784, -97.650 (the zone’s center; the record gives no point)

Very strong winds blew over 6 semi-trucks along I-70 in Saline County, with 2 injuries resulting. Numerous power lines were downed across the county as well, 18 of which went down along Schilling Road in South Salina. Numerous vehicle windows were broken out due to downed tree limbs. Some structural damage occurred as well, mainly confined to shingles, siding, windows and doors. At least one grass fire occurred, likely caused by the downed power lines.

High Wind, Cowley

When
March 23, 11:23 AM CST to 5:55 PM CST
Where
Cowley forecast zone
Measured
35 kt (40 mph) measured sustained
Property damage
$10,000
Reported by
ASOS
Coordinates
37.238, -96.837 (the zone’s center; the record gives no point)

Periodic wind gusts likely exceeded 55 mph across the county.

High Wind, Sedgwick

When
March 23, 11:30 AM CST to 5:55 PM CST
Where
Sedgwick forecast zone
Measured
41 kt (47 mph) measured sustained
Property damage
$10,000
Reported by
ASOS
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

Measured at the Wichita Mid-Continent Airport. Two-inch diameter tree limbs were downed near the Maple and West intersection in Wichita. Nearly 4,000 residents were without power for a time in Wichita due to downed power lines.

High Wind, Ellsworth

When
March 23, 11:45 AM CST to 5:55 PM CST
Where
Ellsworth forecast zone
Measured
53 kt (61 mph) measured gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
38.697, -98.205 (the zone’s center; the record gives no point)

At least one semi-truck was blown over on I-70. The roof of a shed at a lumber supply company in Ellsworth was blown off. The Ellsworth County Independent Reporter contributed to this report.

High Wind, Rice

When
March 23, 11:51 AM CST to 5:55 PM CST
Where
Rice forecast zone
Measured
54 kt (62 mph) measured gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
38.347, -98.201 (the zone’s center; the record gives no point)

Very strong winds downed several power lines throughout the county, which likely spawned at least 5 grass fires.

High Wind, Butler

When
March 23, 12:00 PM CST to 5:55 PM CST
Where
Butler forecast zone
Measured
36 kt (41 mph) measured sustained
Property damage
$5,000
Reported by
ASOS
Coordinates
37.781, -96.839 (the zone’s center; the record gives no point)

Periodic wind gusts likely exceeded 55 mph across the county.

High Wind, Barton

When
March 23, 12:13 PM CST to 5:55 PM CST
Where
Barton forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
38.479, -98.756 (the zone’s center; the record gives no point)

Very strong winds downed many power lines throughout the county, which caused several grass fires. Minor shingle and trim damage also occurred.

High Wind, Kingman

When
March 23, 12:30 PM CST to 5:55 PM CST
Where
Kingman forecast zone
Measured
40 kt (46 mph) estimated sustained
Property damage
$5,000
Reported by
AWOS
Coordinates
37.559, -98.136 (the zone’s center; the record gives no point)

Periodic gusts likely approached 60 mph across the county.

High Wind, Lincoln

When
March 23, 12:33 PM CST to 5:55 PM CST
Where
Lincoln forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
39.045, -98.208 (the zone’s center; the record gives no point)

High winds blew over semi-trucks on both I-70 and Highway 18.

High Wind, Reno

When
March 23, 1:07 PM CST to 5:55 PM CST
Where
Reno forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$80,000
Reported by
Law Enforcement
Coordinates
37.953, -98.086 (the zone’s center; the record gives no point)

Very strong winds inflicted roof damage to the Wiley building in downtown Hutchinson, blocking off main street for a time. Roof and shingle damage was reported 5 miles east of Sylvia, and two semi-trucks were blown over on Highway 50 between Yoder Road and K-96. At least six power poles were downed throughout the county, which caused several grass fires.

High Wind, Marion

When
March 23, 1:45 PM CST to 5:55 PM CST
Where
Marion forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
38.359, -97.097 (the zone’s center; the record gives no point)

Very strong winds downed a few power poles in Peabody, and another in Hillsboro. A semi-truck was blown over on Highway 56 just outside of Marion.

High Wind, Chase

When
March 23, 2:39 PM CST to 5:55 PM CST
Where
Chase forecast zone
Measured
35 kt (40 mph) measured sustained
Property damage
$5,000
Reported by
ASOS
Coordinates
38.302, -96.594 (the zone’s center; the record gives no point)

Periodic wind gusts likely exceeded 50 mph across the county.

Hail, Sumner

When
March 23, 3:44 PM CST
Where
Sumner County, 7.72 mi E of South Haven
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
37.050, -97.260

Hail, Sumner

When
March 23, 3:51 PM CST
Where
Sumner County, 5.11 mi SSW of Geuda Spgs
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
37.050, -97.180

Hail, Sumner

When
March 23, 3:56 PM CST
Where
Sumner County, 0.69 mi S of Geuda Spgs
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
37.110, -97.150

Tornado, Sumner

When
March 23, 4:00 PM CST to 4:03 PM CST
Where
Sumner County, 1.6 mi SSW of Geuda Spgs to 1.3 mi S of Geuda Spgs
Rating
EF0
Path length
0.45 mi
Path width
75 yd
Reported by
Amateur Radio
Coordinates
37.099, -97.161

Brief tornado touchdown in open country. Report courtesy of KAKE TV storm chaser.

Tornado, Cowley

When
March 23, 4:06 PM CST to 4:08 PM CST
Where
Cowley County, 5.2 mi WNW of Arkansas City to 4.76 mi NW of Arkansas City
Rating
EF0
Path length
0.72 mi
Path width
75 yd
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.110, -97.130

Tree damage was noted along the Arkansas River.

Hail, Cowley

When
March 23, 4:13 PM CST
Where
Cowley County, 2.82 mi NNW of Arkansas City
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
37.110, -97.060

Tornado, Cowley

When
March 23, 4:15 PM CST to 4:16 PM CST
Where
Cowley County, 1.49 mi SSE of Winfield Arpt to 1.48 mi SE of Winfield Arpt
Rating
EF0
Path length
0.47 mi
Path width
75 yd
Reported by
Storm Chaser
Coordinates
37.150, -97.020

Brief touchdown in open country.

Hail, Cowley

When
March 23, 4:16 PM CST
Where
Cowley County, 3.37 mi ENE of Winfield Arpt
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
37.180, -96.970

Tornado, Cowley

When
March 23, 4:35 PM CST to 4:36 PM CST
Where
Cowley County, 5.67 mi ENE of Winfield to 6.15 mi ENE of Winfield
Rating
EF0
Path length
0.48 mi
Path width
75 yd
Reported by
Law Enforcement
Coordinates
37.270, -96.880

Brief touchdown in open country.

Hail, Saline

When
March 23, 4:59 PM CST
Where
Saline County, 2.63 mi NW of Gypsum
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.730, -97.450

Hail, Saline

When
March 23, 4:59 PM CST
Where
Saline County, 0.54 mi W of Gypsum
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.700, -97.430

Hail, Elk

When
March 23, 5:37 PM CST
Where
Elk County, 7.91 mi NNE of Howard
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.580, -96.230

Hail, Marion

When
March 23, 9:20 PM CST
Where
Marion County, 0.54 mi E of Lost Spgs
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
38.570, -96.960

Hail, Sedgwick

When
March 23, 10:57 PM CST
Where
Sedgwick County, 5.55 mi NNE of Valley Center
Measured
1 in hail
Reported by
Public
Coordinates
37.900, -97.320

Hail, Sedgwick

When
March 23, 11:02 PM CST
Where
Sedgwick County, 0.69 mi S of Andale
Measured
1 in hail
Reported by
Public
Coordinates
37.790, -97.630

Thunderstorm Wind, Labette

When
March 24, 4:02 AM CST
Where
Labette County, 0.88 mi NE of Edna
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.060, -95.360

Quarter size hail occurred as well.

Hail, Labette

When
March 24, 4:02 AM CST
Where
Labette County, 0.81 mi NE of Edna
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.059, -95.360

Winds to 70 mph also occurred.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyThe tornado archive for Kansas, 2009Warnings in Kansas, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154315, 154309, 154313, 154321, 154319, 154311, 154314, 154320, 154312, 154318, 154310, 154317, 154316, 154322, 154323, 154324, 154325, 159275, 159276, 154326, 159277, 154327, 159278, 154328, 154329, 154330, 154331, 154332, 154333, 154334, 154335.